9 days after Restylane treatment and my under eye bags (tear trough) look worse than before treatment, is it normal? (photo)

Went to a real plastic surgeon,not an injection clinic.Said upon consultation to change my lifestyle and come back in 3 months if I still wanted it. I found this odd, but complied. Returned and wanted treatment, now it's been 9 days and it looks worse.Can't tell if the bags are bigger or it's the bruised line that makes it appear that way. Tried to conceal the bruising with makeup, bags still appear bigger. Is this normal? Used 1/2 syringe,kept the rest&told me to return if I wanted corrections.

Doctor Answers 8

Bruising and swelling after tear trough injections

The tear trough is a location that is often treated incorrectly with injection being carried out too superficially or in the wrong location.  Filler placed to superficially may create visible product.  If too much filler is used, swelling of the lids can occur.   Bruising after fillers can occur and depends on many factors such as the patient, the injection technique, blood-thinning medications, and the area treated.  Major bruising can be treated by a vascular laser if done effectively.  Unfortunately, if not treated early, bruising can be long lasting and unsightly.  Make sure to seek out expert injectors when considering facial injectables; it will save you time and money in the long run.


New Orleans Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Tear Troughs Worse after Injections

Hi URLM.  From the photos it looks like there may be two areas in question.  The tear trough is the indented area directly below the eye.  The nasojugal groove is the darkened linear depression that extends from the inner corner of the eye to the upper cheek.  In the before photo, it looks like the nasojugal groove is more pronounced than the tear trough which would indicate an injection technique that would be below the tear trough.  

If this sounds like what you are feeling, then take a look at the photos at the link below to see someone that had both concerns fixed with Juvederm (Restylane).  She was treated at our Los Angeles County office.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
4.5 out of 5 stars 8 reviews

Poor results with Restylane injections in tear troughs

Thank you for sharing your question. Since you are unhappy with the results of Restylane injections in your tear troughs, have an experienced Oculoplastic Surgeon dissolve the material and reinject you or discuss possible surgical options with you. 
Good luck,

Restylane for lower lid bags and tear trough deformity

Dear urim:Thanks for sharing your photos. Lower lid bags and tear troughs are 2 different concerns requiring different treatment styles.Injectables for tear trough, eyelid bags and lines takes a full understanding of the anatomy and injectables available. Skill, experience and talent are required to achieve good results. Proper evaluation by a Board Certified and understanding Plastic Surgeon with experience is required. If you are not satisfied, get another opinion.I uncommonly use superficial HA fillers for tear troughs. The anatomical problem and most of the improvement occur deep below and just above the cheek muscles. Placement of too much filler under the eyelid muscles can produce bluish discoloration (tyndall effect) and / or gel placement deformities. Thinner fillers in the skin or the thin fat under the skin can create a ballooning and tyndall effect. This is an advanced technique of injectables. You may wish to have any prior product dissolved and try another more skilled injector.You may desire a surgical option which can treat both problems as well. Consider your surgeon carefully!I hope this helps. Good luck!

Dean P. Kane, MD, FACS
Baltimore Plastic Surgeon
4.8 out of 5 stars 70 reviews

Restylane Under Eyes and Unhappy

This is common, if you are unhappy reverse the filler and find a different injector and a diffetent product such as voulma or belotero.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 168 reviews

Restylane and Under Eye Filler

It does appear that you may have had too much filler placed too superficially.  It it does not look better in another week then I would return to your treating physician for Vitrase to dissolve the product. Perhaps you should look into Belotero next time.  Best, Dr. Green

Under eye filler results

Best to wait at least 1 month before re-evaluating and considering further treatment. Swelling can last a while after filler injection in the under eye area. See link below for more details.

Mehryar (Ray) Taban, MD, FACS
Beverly Hills Oculoplastic Surgeon
4.9 out of 5 stars 63 reviews

Why do my lower eyelids look worse?

Filler treatments to the lower eyelids can be very beneficial when used in the right circumstance. However, in some cases, they can cause swelling that can make the lower lids look worse. From your initial picture I worry that filler might not have been the best option going in. I would discuss your concerns with your surgeon or seek out a second opinion with a specialist.

Jeffrey M. Joseph, MD
Newport Beach Oculoplastic Surgeon
5.0 out of 5 stars 11 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.